A Note on Nonconvex Minimax Theorem with Separable Homogeneous Polynomials

  • G. Y. Li


The minimax theorem for a convex-concave bifunction is a fundamental theorem in optimization and convex analysis, and has a lot of applications in economics. In the last two decades, a nonconvex extension of this minimax theorem has been well studied under various generalized convexity assumptions. In this note, by exploiting the hidden convexity (joint range convexity) of separable homogeneous polynomials, we establish a nonconvex minimax theorem involving separable homogeneous polynomials. Our result complements the existing study of nonconvex minimax theorem by obtaining easily verifiable conditions for the nonconvex minimax theorem to hold.


Minimax theorem Separable homogeneous polynomial Generalized convexity Joint range convexity 


  1. 1.
    Craven, B.D., Jeyakumar, V.: Equivalence of a Ky Fan type minimax theorem and a Gordan type alternative theorem. Oper. Res. Lett. 5, 99–102 (1986) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Frenk, J.B., Kassay, G.: Lagrangian duality and cone convex-like functions. J. Optim. Theory Appl. 134, 207–222 (2007) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Jeyakumar, V.: A generalization of a minimax theorem of Fan via a theorem of the alternative. J. Optim. Theory Appl. 48, 525–533 (1986) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Jeyakumar, V., Huy, N.Q., Li, G.: Necessary and sufficient conditions for S-lemma and nonconvex quadratic optimization. Optim. Eng. 10, 491–503 (2009) MathSciNetCrossRefGoogle Scholar
  5. 5.
    Jeyakumar, V., Lee, G.M., Li, G.: Alternative theorems for quadratic inequality systems and global quadratic optimization. SIAM J. Optim. 20, 983–1001 (2009) MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Zalinescu, C.: Convex Analysis in General Vector Spaces. World Scientific, Singapore (2002) MATHCrossRefGoogle Scholar
  7. 7.
    Giannessi, F., Mastroeni, G.: Separation of sets and Wolfe duality. J. Glob. Optim. 42, 401–412 (2008) MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Jeyakumar, V., Li, G.: Stable zero duality gaps in convex programming: Complete dual characterisations with applications to semidefinite programs. J. Math. Anal. Appl. 360, 156–167 (2009) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Jeyakumar, V., Li, G.: New dual constraint qualifications characterizing zero duality gaps of convex programs and semidefinite programs. Nonlinear Anal. 71, 2239–2249 (2009) MathSciNetCrossRefGoogle Scholar
  10. 10.
    Li, G., Jeyakumar, V.: Qualification-free optimality conditions for convex programs with separable inequality constraints. J. Convex Anal. 16, 845–856 (2009) MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Li, G., Ng, K.F.: On extension of Fenchel duality and its application. SIAM J. Optim. 19, 1489–1509 (2008) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Mastroeni, G.: Some applications of the image space analysis to the duality theory for constrained extremum problems, J. Glob. Optim. (to appear) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Applied MathematicsUniversity of New South WalesSydneyAustralia

Personalised recommendations